(Natural News) Many people view their doctors as highly educated, trustworthy individuals with integrity, who always have their patients’ best interests at heart. While there can be no doubt that there are some truly noble, self-sacrificing members of the medical community, the truth is, for too long we have placed doctors on a pedestal of unshakable trust that many do not deserve. Doctors do not always diagnose their patients correctly; sometimes they do write prescriptions or order tests simply for their own financial gain; and some have turned their patients’ lives into a living hell, by prescribing dangerous prescription drugs with devastating side effects, and then leaving their helpless patients alone to deal with the fallout.
One such victim is Fiona French, a social scientist from Edinburgh who was prescribed benzodiazepine drugs (benzos) for 40 years to treat her epilepsy.
Benzos are tranquilizers which are often prescribed for panic attacks, muscle spasms, anxiety, pain, sleeplessness and depression. In the past, they were also prescribed for the treatment of epilepsy, since they have a relaxing effect on the muscles. In recent years, doctors have stopped recommending these drugs for that illness, but still write millions of scripts each year for benzodiazepines like Valium, Xanax, Restoril and Clonazepam for the treatment of other conditions. In 2011, over 49 million prescriptions were filled in the United States just for Xanax! (Related: Treat depression naturally with these nutrient supplements.)
Despite the manufacturers’ warnings not to use these drugs for longer than a month, many people are given repeat prescriptions for years, leaving them addicted and miserable, as they try to cope with frightening side effects.
|Discover how to prevent and reverse heart disease (and other cardio related events) with this free ebook: Written by popular Natural News writer Vicki Batt, this book includes everything you need to know about preventing heart disease, reversing hypertension, and nurturing your cardiac health without medication. Learn More.|
Psychology Today reports that common side effects of benzos include confusion, irregular heartbeat, depression, memory loss, nausea, vertigo and euphoria. Long-term use has been associated with additional issues, including concentration problems, anxiety, drowsiness and unsteadiness. This class of drugs also has an incredibly high potential for addiction, resulting in 6,507 overdose deaths in 2010 alone. The problem is so widespread, that over 20 million Americans over the age of 12 admit to misusing these drugs.
Fiona French’s nightmare began when she was given her first prescription for a benzo called nitrazepam at the age of 19, after being diagnosed with epilepsy. Within just two months she became suicidal and hardly left her room. Though it was a struggle for her just to make it through each day, whenever she discussed her problems with her doctors, she was told that her issues were depression-related, and that if she kept taking her medication she would eventually feel better. She never did feel any better, and eventually tried to quit, but that made her problems even worse.
She immediately became “restless, agitated, highly anxious and unable to sleep.” At the time she thought her depression was getting worse; now she realizes she was totally addicted to the benzos and was suffering withdrawal symptoms.
Unable to cope with her bewildering symptoms Fiona went back on the meds, and lived what she describes as a “half-life” until 2012, when she was advised to get off the nitrazepam as it was “no longer recommended for epilepsy.” Fiona was careful to wean herself off the medication slowly, but even so, experienced terrible withdrawal symptoms, including extreme sensitivity to light and noise. She also endured excruciating pain, where even wearing underwear was painful. For three months, Fiona was so ill that she couldn’t even make a phone call, leaving her totally isolated and alone.
Both her doctor and the psychiatrist he referred her to assured Fiona that it was “impossible” that coming off her medication was causing her symptoms, and inferred that it was “all in her head.”
In truth, Fiona’s devastating symptoms were most definitely caused by her withdrawal from the nitrazepam, as explained by Professor Malcolm Lader of the University of London Institute of Psychiatry, who explains that a third of people have great difficulty weaning off such medications.
“The brain starts to wake up, and it over-wakes,” he notes. “Sounds appear loud and lights appear brighter. They also have a symptom whereby they feel very unsteady and they will walk round the room holding on to the walls.”
Fiona’s blind trust in the medical establishment destroyed her life. Now she hopes her story will help prevent others from following in her footsteps.